FDA Warns of Amputation Risk for Diabetes Drug

Canagliflozin (Invokana) may increase the risk of leg and foot amputations in patients with type 2 diabetes.

The FDA recently issued a safety communication regarding canagliflozin (Invokana, Invokamet, Invokamet XR) due to an elevated risk of serious adverse events. Data from 2 clinical trials revealed that patients with type 2 diabetes taking canagliflozin may be at an increased risk of leg and foot amputations, according to a press release. This warning is an update to the safety communication issued on May 18, 2016.

The FDA is now requiring a new warning for the drug — including a prominent boxed warning – to ensure that patients and providers are aware of the risks.

Findings from the CANVAS and CANVAS-R clinical trials showed that amputations occurred at twice the rate among patients administered canagliflozin compared with those receiving placebo.

Patients taking canagliflozin most commonly experienced amputations of the toe and the middle of the foot. However, the FDA reported that amputations below and above the knee also occurred, and some patients experienced more than 1 amputation, sometimes involving both limbs, according to the release.

Canagliflozin is SGLT2 inhibitor indicated to lower blood glucose levels in patients with type 2 diabetes along with diet and exercise. The drug controls blood sugar by causing the kidneys to remove sugar through urination. Canagliflozin is available through prescription as a single-ingredient drug, or in combination with metformin, sold as Invokamet.

The FDA advises that patients taking canagliflozin should alert their health care providers if they develop pain, tenderness, ulcers, or infections in the leg or feet. Despite the increased risk of amputation, patients should not stop treatment for type 2 diabetes without discussing options with their providers, according to the release.

Prior to initiating canagliflozin treatment, providers should consider factors that may increase the risk of amputation, including prior amputation, peripheral vascular disease, neuropathy, and diabetic foot ulcers, the FDA reported. Patients should also be monitored for the signs and symptoms of complications.

The FDA advises patients and providers to report side effects of canagliflozin to the MedWatch Safety Information and Adverse Event Reporting Program.

"The US FDA shared the initial observation last May in a Drug Safety Communication, and Janssen shared it directly with Heath Care Professionals. While the incidence was low, the highest incidence of amputations across all treatments was seen in patients with prior amputation," Janssen said in response to the safety communication. "At Janssen, patient safety is our highest priority. We are working with FDA to include this information in the prescribing information for canagliflozin and look forward to the presentation of the full CANVAS Program results at the American Diabetes Association Scientific Sessions in June,"